Alabama, 2018

Hail in Alabama, March 19, 2018

March 19, 2018 · NWS TAE · 3 events in 1 county or zone

A typical early spring cold front brought a round of showers and thunderstorms to the area with some large hail reported in Geneva county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A typical early spring cold front brought a round of showers and thunderstorms to the area with some large hail reported in Geneva county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 19, 1:42 PM CST, 51 minutes earlier.

Area forecast discussion, Mar 19, 1:42 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
342 PM EDT Mon Mar 19 2018

.NEAR TERM [Through Tuesday]...

Showers and storms developed along the coastal front early this
afternoon as the low-level wind field strengthened. As expected,
these storms have increased in intensity and coverage as they slowly
spread east/northeast. The complex of storms as a whole is generally
moving eastward where the MCS maintenance is most favorable, likely
due to westerly deep layer winds. The main threat with supercells
embedded within this cluster will be damaging winds and hail, though
a low-end tornado threat also exists. There's consensus among hires
models that this complex of storms will move out of the region late
this evening. Then, late tonight, showers and possibly isolated
thunderstorms are expected along the cold front as it moves through
the Tri-State region. These storms are expected to remain sub-
severe. However, the front is not expected to clear the southeast
Big Bend before mid-afternoon tomorrow and re-intensification of
storms are expected. For a small window of time mid-morning through
mid-afternoon there will be a greater potential for severe weather
than last night or today around Taylor, Lafayette, and Dixie
counties. All modes of severe weather will be possible, with the
threat for severe hail being a bit greater than today. Around mid-
afternoon, storms will clear the southeast Big Bend, with cloudy
conditions filling in across the entire region behind a brief period
of clearing.

.SHORT TERM [Tuesday Night Through Wednesday Night]...

Cold front will be situated south of the CWA, across the Florida
peninsula, by the start of the short term. Surface flow will
become northwest with nearly zonal upper level flow Tuesday night
but as the upper level trough axis shifts eastward the upper level
flow will become more northwestward. Behind the front, drier air
will move in with PW values less than 0.5 inches and no
precipitation expected through the short term. With the northwest
flow and behind the front, highs on Wednesday will be considerably
cooler than Tuesday, with highs in the mid to upper 60s, around 5
to 8 degrees below normal. Lows will be in the lower to mid 40s
Tuesday night with the upper 30s to low 40s on wednesday night.

.LONG TERM [Thursday Through Monday]...

High pressure across the lower Mississippi Valley will slide
across the CWA on Friday. This will bring the surface winds to a
southerly direction, helping to increase temperatures and moisture
for the weekend into next week. Low end rain chances return for
Sunday and Monday, but are mainly limited to 20 percent.

&&

.AVIATION [Through 18Z Tuesday]...

A line of SHRA/TSRA is currently pushing NE across the forecast
area. Conditions will generally be IFR/MVFR with periods of LIFR.
Fog potential tonight will be influenced by winds, but is a
possibility at all terminals. Another round of SHRA/TSRA will be
possible around day break. Strong gusty winds may be associated
with any TSRA. Otherwise expect SW winds generally around 10 kts,
increasing and becoming westerly Tuesday.

&&

.MARINE...

A cold front will move through the marine area on Tuesday with the
pressure gradient causing increased winds Tuesday into Wednesday.
Have upgraded the Gale Watch to a Gale Warning and this is for
gusts rather than sustained winds. Winds and seas will weaken for
the end of the week into the weekend.

&&

.FIRE WEATHER...

A drier airmass will filter into the region behind a strong cold
front with the driest conditions expected Wednesday and Thursday.
Winds will also be breezy both Tuesday and Wednesday but with the
recent widespread rains and with more on the way, available fuel
moisture is above critical levels and red flag conditions are not
expected.

&&

.HYDROLOGY...

Widespread rainfall amounts of 1-2 inches have fallen across the
area with isolated amounts up to around 5 inches. An additional
one to two inches is possible with isolated higher amounts,
particularly in the stronger storms. With these amounts, a few
rivers could reach action stage. In addition, with the heavier
rainfall, minor localized flooding will be possible. After
tomorrow, rain is not forecast through the end of the week.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   68  77  44  67  40 /  60  60   0   0   0
Panama City   67  70  48  66  47 /  60  30   0   0   0
Dothan        65  71  42  65  39 /  40  10   0   0   0
Albany        67  75  42  65  38 /  60  20   0   0   0
Valdosta      67  79  43  65  38 /  60  70   0   0   0
Cross City    68  76  45  68  40 /  60  60   0   0   0
Apalachicola  68  72  47  67  44 /  50  60   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Tuesday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory from 2 PM EDT /1 PM CDT/ Tuesday to 8 AM EDT
     /7 AM CDT/ Wednesday for Coastal Bay-Coastal Gulf.

GA...None.
AL...None.
GM...Small Craft Advisory from 5 AM to 8 PM EDT Wednesday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

     Gale Warning from 2 PM Tuesday to 5 AM EDT Wednesday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

     Small Craft Advisory from 8 AM to 2 PM EDT Tuesday for Coastal
     waters from Mexico Beach to Apalachicola FL out 20 NM-
     Coastal waters from Mexico Beach to Okaloosa Walton County
     Line FL out 20 NM-Waters from Apalachicola to Mexico Beach
     FL from 20 to 60 NM-Waters from Mexico Beach to Okaloosa
     Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Harrigan
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Humphreys
MARINE...Fieux
FIRE WEATHER...Barry
HYDROLOGY...Fieux

In the hours before

Local storm report, Mar 19, 1:27 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
327 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     1 SSW THOMASVILLE       30.82N 83.99W
03/19/2018                   THOMAS             GA   911 CALL CENTER

            TREE DOWN ON WEST JACKSON STREET NEAR THE
            DOLLAR GENERAL STORE.

&&

DVD
Special weather statement, Mar 19, 1:45 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
345 PM EDT MON MAR 19 2018

FLZ019-GAZ159-160-192015-
Madison FL-Brooks GA-Lowndes GA-
345 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...LOWNDES
AND SOUTHEASTERN BROOKS COUNTIES UNTIL 415 PM EDT...

At 345 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles north of Madison, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Madison, Lake Park, Quitman, Valdosta, I-75 At Exit 16, Remerton,
Dasher, Twin Lakes, Cherry Lake, Pinetta, Valdosta Regional Airport,
Kinderlou, I-75 At Exit 5, Nankin, Clyattville, Brooks Co A/p, Blue
Springs, Hanson and I-75 At Exit 11.

LAT...LON 3085 8309 3083 8309 3083 8310 3080 8310
      3080 8313 3077 8314 3063 8314 3063 8329
      3062 8327 3059 8326 3055 8326 3052 8324
      3048 8324 3045 8344 3081 8362 3092 8309
      3085 8308
TIME...MOT...LOC 1945Z 264DEG 25KT 3062 8339

42-DVD
Local storm report, Mar 19, 2:10 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
410 PM EDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 S AUTREYVILLE         31.03N 83.76W
03/19/2018                   THOMAS             GA   911 CALL CENTER

            TREE DOWN ON HIGHWAY 33 NORTH OF PAVO NEAR
            THE COLQUITT COUNTY LINE.

&&

DVD
Special weather statement, Mar 19, 2:12 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
412 PM EDT MON MAR 19 2018

GAZ146-147-192045-
Colquitt GA-Cook GA-
412 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COOK AND NORTHEASTERN
COLQUITT COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles west of Sparks, or 8 miles west of Adel,
moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Adel, Sparks, Lenox, Ellenton, Reed Bingham State Park, Cook Co A/P,
Cool Spring, Staunton, Pineboro, Massee, Barneyville, Flat Ford,
Wagon Wheel and Laconte.

LAT...LON 3107 8356 3116 8371 3133 8356 3133 8346
      3134 8346 3134 8344 3135 8344 3135 8343
      3132 8344 3130 8343 3129 8342 3125 8337
      3125 8334 3124 8333 3120 8333
TIME...MOT...LOC 2012Z 225DEG 26KT 3116 8358

42-DVD
Special weather statement, Mar 19, 2:14 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
414 PM EDT MON MAR 19 2018

GAZ123-125-192100-
Dougherty GA-Calhoun GA-
414 PM EDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGHERTY AND
CALHOUN COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 500 PM EDT...

At 414 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Edison, or near Morgan, moving northeast at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morgan, Edison, Arlington, Leary, Commissary Hill, Turman, Bermuda,
Holt, Cordrays Mill and Dickey.

LAT...LON 3163 8461 3164 8460 3162 8459 3164 8458
      3162 8458 3163 8456 3162 8455 3162 8439
      3145 8435 3145 8446 3144 8447 3143 8470
      3159 8480 3162 8471 3162 8466 3164 8465
TIME...MOT...LOC 2014Z 243DEG 25KT 3155 8467

42-DVD
Special weather statement, Mar 19, 2:17 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
317 PM CDT MON MAR 19 2018

ALZ068-192100-
Geneva AL-
317 PM CDT MON MAR 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR GENEVA COUNTY UNTIL 400 PM CDT...

At 317 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Samson, or 10 miles northeast of
Florala, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Geneva, Hartford, Samson, Coffee Springs, Black, Chancellor, Kellys
Crossroads, Lytle, Marl, Logan Field Municipal A/P, Geneva Municipal
A/P, Hendrix Crossroad, Somerset, Earlytown, Hacoda, Spears, Pera,
Eunola, Weeks and Sellersville.

LAT...LON 3118 8619 3119 8613 3118 8612 3119 8611
      3119 8571 3100 8570 3100 8619
TIME...MOT...LOC 2017Z 267DEG 24KT 3109 8618

42-DVD

The radar

The Eglin Afb radar (KEVX), 62 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Geneva

When
March 19, 2:33 PM CST
Where
Geneva County, Samson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.110, -86.040

Hail, Geneva

When
March 19, 2:45 PM CST
Where
Geneva County, Coffee Springs
Measured
1 in hail
Reported by
Public
Coordinates
31.160, -85.910

Hail, Geneva

When
March 19, 3:00 PM CST
Where
Geneva County, Geneva
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
31.030, -85.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737900, 737901, 737902.